Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 430, NWS Albuquerque, NM

August 12, 2023Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 12, 2023, 3:00 PM MDT for Union County, New Mexico. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2023, 3:00 PM MDT (21:00 UTC)
Expired
Aug 12, 2023, 3:14 PM MDT
In force
14 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Union County, NM

The radar

The Pueblo radar (KPUX), 209 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:04 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
2834 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WUUS55 KABQ 122100
SVRABQ
NMC059-122145-
/O.NEW.KABQ.SV.W.0430.230812T2100Z-230812T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
300 PM MDT Sat Aug 12 2023

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern Union County in northeastern New Mexico...

* Until 345 PM MDT.

* At 300 PM MDT, a severe thunderstorm was located near Clayton Lake
  State Park, or 14 miles northwest of Clayton, moving north at 40
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Clayton Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3654 10319 3657 10341 3700 10338 3700 10302
TIME...MOT...LOC 2100Z 187DEG 33KT 3664 10330 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

33
1 follow-up statement
987 
WWUS55 KABQ 122114
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
314 PM MDT Sat Aug 12 2023

NMC059-122124-
/O.CAN.KABQ.SV.W.0430.000000T0000Z-230812T2145Z/
Union-
314 PM MDT Sat Aug 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UNION COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3654 10319 3657 10341 3700 10338 3700 10302
TIME...MOT...LOC 2112Z 187DEG 33KT 3678 10328 

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:59 PM MDT, 1 minute earlier.

Area forecast discussion, Aug 12, 2:59 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
259 PM MDT Sat Aug 12 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 257 PM MDT Sat Aug 12 2023

Widespread showers and storms are expected across the region the
next several days. The strongest storms today will be in the
northeast where damaging winds, large hail, and localized flash
flooding are all possible. Widespread light to moderate rainfall
along with below average highs are likely on Monday. Shower and
storm chances trend down Tuesday through the end of the week with
the bulk of activity focused over the high terrain of western and
northern New Mexico.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 257 PM MDT Sat Aug 12 2023

The 12Z KABQ upper air sounding showed a PWAT of 1.04", which is up
a few hundredths of an inch from yesterday's 12Z sounding but still
slightly below the 90th percentile for mid August. That said, there
is plenty of moisture to fuel convection as evidenced by the latest
radar trends across northern and central NM, but cooler temperatures
across western NM are still below today's convective temperature for
much of the area and we're getting off to a slower start. Different
story across northeast NM, where storms fired over the Sangre De
Cristos at around 1030 this morning and have since increased in
coverage and are moving northeast across the highlands into the
plains where they will encounter more significant instability and
dewpoint temperatures in the lower 60s. A few storms may become
severe near the CO and TX/OK borders across far northeast NM this
afternoon before moving off to the east. Outflow from that batch of
convection will head south into the east central plains this evening
and may spark new convection, but lower forecast confidence on that
given a fairly normal diurnal downtrend expected. PWATs are forecast
to trend down across western NM Sunday as drier air from AZ filters
east into the area and will lead to a downtrend in storm coverage
with a slight bump in high temperatures. Otherwise, Sunday will be
similar to today across eastern NM. Will introduce a backdoor cold
front to northeast NM by late day, which will help force storms
across the northeast and east central highlands/plains going into
the evening hours. The front will be reinforced by convective cold
pools to the east and will surge west overnight, bringing a gusty
east canyon/gap wind to the Rio Grande and Upper Tularosa Valleys
going into early Monday morning. Wind speeds at KABQ are forecast to
reach wind advisory threshold just prior to 12Z Monday and a Wind
Advisory will likely be required.

&&

.LONG TERM...
(Monday through Friday)
Issued at 257 PM MDT Sat Aug 12 2023

Confidence continues to increase that there will be gusty east winds
in the gaps of the central mountain chain Monday morning behind a
backdoor cold front. The boundary is expected to push all the way
through the Continental Divide, bringing increased low-level
moisture in its wake. Lift along the boundary will create widespread
light to moderate stratiform precipitation, but there is
uncertainty with regard to convection Monday afternoon. If the
front comes through early enough in the morning, there may be
enough time for clouds to clear and destabilize the atmosphere,
but there is also a chance that the atmosphere remains too stable
for robust convection to occur. PWATs will be as much as 2
standard deviations above normal in the northern mountains on
Monday in the wake of the front so flash flooding over recent burn
scars will be a big concern if convection does occur.

There will be a slight drop in activity Tuesday, but PWATs of 100-
120% of normal over northwest and north-central NM will be the focus
of scattered to numerous showers and storms. High pressure builds in
place over The Great Basin mid-week, cutting off the Pacific tap of
moisture and resulting in a downward trend in PoPs. Troughing is
expected to re-develop over California later in the week though and
increase moist, southerly flow over the state. A disturbance to
watch moving forward will be the tropical convection currently
located off the west coast of Costa Rica. The GFS shows this storm
developing into a robust tropical system that is directed into the
desert southwest about 10 days from now. There is a lot of time
between now and then, but remnants of this storm will have the
potential to fuel a monsoon surge if the trough over the west
coast were to shift eastward.

&&

.AVIATION...
(18Z TAFS)
Issued at 1005 AM MDT Sat Aug 12 2023

VFR conditions prevail and are forecast to persist, except for
brief MVFR conditions with sct/num showers and storms this
afternoon/evening. Gusty/erratic winds are likely with convection
this afternoon/evening. Terminals most likely to be impacted this
afternoon are KGUP, KAEG and KSAF, followed by KTCC this evening.

&&

.FIRE WEATHER...
Issued at 257 PM MDT Sat Aug 12 2023

A Monsoon moisture plume continues across the area and is associated
with an increase in humidity and good chances for wetting storms,
with the threat for for burn scar flooding. A backdoor cold front
will race southwest across the area Sunday night into Monday
morning, bringing higher humidity and lower temperatures to central
and eastern NM while focusing chances for wetting storms along and
west of the Continental Divide. The upper high will move back over
the state from early through mid week leading to a slow
warming/drying trend, although good chances for wetting storms will
continue in the mountains and nearby highlands. The upper high is
then forecast to move back east of the area from Friday through next
weekend, bringing another Monsoon moisture plume to western NM with
improved chances for wetting storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  59  89  64  85 /  30  20  20  60
Dulce...........................  49  85  52  79 /  50  40  30  80
Cuba............................  54  83  57  77 /  20  20  30  60
Gallup..........................  53  84  57  80 /  40  20  20  70
El Morro........................  51  80  55  76 /  20  30  30  70
Grants..........................  52  84  56  77 /  20  30  30  60
Quemado.........................  53  81  58  77 /  30  50  30  80
Magdalena.......................  59  82  61  76 /  20  50  40  70
Datil...........................  53  80  57  74 /  30  60  40  80
Reserve.........................  53  86  56  81 /  20  50  30  90
Glenwood........................  62  91  65  88 /  20  40  30  80
Chama...........................  46  79  48  72 /  70  50  40  80
Los Alamos......................  61  83  62  75 /  50  50  50  70
Pecos...........................  58  84  58  70 /  40  50  60  60
Cerro/Questa....................  46  80  47  72 /  70  50  60  70
Red River.......................  44  73  44  65 /  70  60  70  70
Angel Fire......................  42  74  42  66 /  70  60  70  60
Taos............................  51  84  53  75 /  50  40  50  60
Mora............................  52  80  52  65 /  60  60  70  60
Espanola........................  59  90  61  81 /  50  40  50  60
Santa Fe........................  60  85  62  75 /  40  40  50  60
Santa Fe Airport................  59  88  61  77 /  40  30  40  50
Albuquerque Foothills...........  66  88  67  79 /  30  20  40  50
Albuquerque Heights.............  66  90  67  81 /  30  20  40  40
Albuquerque Valley..............  64  92  66  83 /  30  20  40  40
Albuquerque West Mesa...........  66  90  67  82 /  30  20  30  50
Belen...........................  63  92  66  85 /  20  30  30  50
Bernalillo......................  64  92  67  83 /  30  20  40  50
Bosque Farms....................  61  92  64  83 /  30  20  40  50
Corrales........................  65  91  67  83 /  30  20  40  50
Los Lunas.......................  62  92  65  84 /  30  20  30  50
Placitas........................  64  89  66  79 /  30  20  40  50
Rio Rancho......................  65  90  67  82 /  30  20  40  50
Socorro.........................  66  92  67  84 /  30  40  30  60
Sandia Park/Cedar Crest.........  59  83  60  72 /  40  30  50  60
Tijeras.........................  61  86  62  75 /  40  30  40  60
Edgewood........................  57  86  59  73 /  30  30  40  50
Moriarty/Estancia...............  54  88  56  74 /  30  30  30  50
Clines Corners..................  56  85  54  67 /  30  30  60  50
Mountainair.....................  58  85  58  72 /  30  40  30  60
Gran Quivira....................  59  86  58  72 /  20  40  30  60
Carrizozo.......................  65  88  64  78 /  20  50  40  60
Ruidoso.........................  59  81  56  68 /  20  60  40  70
Capulin.........................  55  80  53  70 /  70  40  70  20
Raton...........................  54  83  55  72 /  70  40  70  30
Springer........................  56  87  58  74 /  70  50  70  30
Las Vegas.......................  55  84  54  68 /  60  60  70  60
Clayton.........................  62  87  58  75 /  70  30  60  20
Roy.............................  59  88  58  72 /  60  50  70  40
Conchas.........................  65  95  60  77 /  60  30  70  50
Santa Rosa......................  64  93  61  74 /  40  30  60  50
Tucumcari.......................  65  96  61  77 /  60  30  70  50
Clovis..........................  67  96  64  77 /  30  30  60  50
Portales........................  69  98  66  79 /  30  30  50  40
Fort Sumner.....................  67  97  65  78 /  30  30  50  50
Roswell.........................  74 102  73  85 /  30  30  40  50
Picacho.........................  66  91  63  74 /  20  50  50  60
Elk.............................  63  87  60  73 /  20  50  40  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for NMZ214-215.

&&

SHORT TERM...11
LONG TERM....16
AVIATION...11

In the hours before

Special weather statement, Aug 12, 12:41 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1241 PM MDT Sat Aug 12 2023

NMZ228-229-231-121915-
Far Northeast Highlands-Harding County-Northeast Highlands-
1241 PM MDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN SAN
MIGUEL, WEST CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES THROUGH
115 PM MDT...

At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Maes, or 15 miles southeast of Wagon Mound, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3574 10448 3586 10464 3615 10443 3593 10413
TIME...MOT...LOC 1841Z 222DEG 15KT 3586 10450

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

33
Special weather statement, Aug 12, 2:01 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
201 PM MDT Sat Aug 12 2023

NMZ230-122030-
Union County-
201 PM MDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN UNION
COUNTY THROUGH 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hayden, or 12 miles northwest of Amistad, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hayden and Sedan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3593 10324 3601 10337 3609 10336 3609 10338
      3650 10308 3646 10304 3610 10304
TIME...MOT...LOC 2001Z 217DEG 17KT 3608 10325

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

33
Special weather statement, Aug 12, 2:57 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
257 PM MDT Sat Aug 12 2023

NMZ230-122130-
Union County-
257 PM MDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN UNION
COUNTY THROUGH 330 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm over
Clayton Lake State Park, or 13 miles northwest of Clayton, moving
north at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clayton Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3652 10320 3654 10342 3700 10344 3700 10302
TIME...MOT...LOC 2057Z 187DEG 33KT 3661 10330

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:02 PM MDTSpecial Weather StatementABQTorrance28 min
Aug 12, 1:37 AM MDTFlood WatchABQColfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos16 hr
Aug 12, 11:40 AM MDTAreal Flood AdvisoryABQColfax, Mora, Taos3 hr
Aug 12, 11:43 AM MDTFlash Flood Warning Considerable damage threatABQMora, Taos3 hr
Aug 12, 12:41 PM MDTSpecial Weather StatementABQMora34 min
Aug 12, 2:01 PM MDTSpecial Weather StatementABQUnion29 min
Aug 12, 2:14 PM MDTSevere Thunderstorm WarningABQHarding, Union30 min
Aug 12, 2:57 PM MDTSpecial Weather StatementABQUnion33 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.